I'm doing Fraxel next week, I've been on a lightening cream plus retinoic acid, which I read here would cause reddening. Will this affect my outcome of the treatment? And I am a very tan Asian and was wondering if anyone out there has done Fraxel and what was your outcome?
Fraxel for Asian Skin on Retinoic Acid?
Doctor Answers 3
Using Retinoic acid should not cause a problem before Fraxel treatment
We perform Fraxel treatments on Asian skin without any problems however if the patients skin is tanned we generally wait until the tan is gone.
We generally don't stop the use of Retinoic acids before Fraxel treatments, however make sure that sun blocks are used regularly.
Have a question? Ask a doctor
Fraxel on Asian skin
Ideally, you would not be tanned (it's just not healthy) but it might increase your chance of developing a post inflammatory hyperpigmentation. Some doctors prefer their patients to continue with the retinoic acid to minimize the chance of hyperpigmentation, and others feel that it makes the skin too irritated and could exacerbate the healing tendency to get darker (temporarily). Retinoic acid is often used to lighten the skin of patients with hyperpigmentation, but it can cause the opposite effect, especially without the use of corticosteroid creams or ointments, if the skin reacts in a very irritated fashion. The Fraxel Re:store has improved darkness on Asian skin, melasma specifically, but has made some temporarily (months or longer) more obvious. If you are considering Fraxel Re:pair, this is more invasive and your risk of pigmentation could be worse.
Fraxel for Asian skin on retinoic acid
You should stop your retinoic acid for at least 7 to 10 days prior to your Fraxel treatment. Asian skin is more prone to post inflammatory hyperpigmentation (PIH). PIH is less likely with Fraxel restore than with Fraxel repair.
Retinoic acid is used before hand in an effort to minimize the chances of PIH, it will not affect the outcome of your treatment. With either treatment it is important to avoid the sun after your treatment.
Good luck and be well.
You might also like...
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.